Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Memphis, TN

May 20, 2006Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 20, 2006, 7:46 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2006, 7:46 PM CDT (00:46 UTC)
Expired
May 20, 2006, 9:45 PM CDT
In force
119 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Decatur County, TN, Henderson County, TN

The radar

The Memphis radar (KNQA), 151 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 210049
FFWMEG
TNC039-077-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 945 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SARDIS...
  REAGAN...PARSONS...LEXINGTON...DECATURVILLE AND DARDEN.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3571 8802 3539 8799 3543 8836 3549 8837
      3556 8841 3567 8841

$$
2 follow-up statements
000 
WGUS74 KMEG 210139
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
836 PM CDT SAT MAY 20 2006

TNC039-077-210245-
DECATUR TN-HENDERSON TN-
836 PM CDT SAT MAY 20 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
HENDERSON AND DECATUR COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT VERY HEAVY 
RAIN FELL OVER THE WARNED AREA FROM 630 PM CDT UNTIL 830 PM CDT. 
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS 
THE WARNED AREA SINCE 630 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARSONS...
LEXINGTON...DECATURVILLE AND DARDEN.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. TURN AROUND, DONT DROWN.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3571 8802 3539 8799 3543 8836 3549 8837
      3556 8841 3567 8841

$$
000 
WGUS74 KMEG 210242
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
942 PM CDT SAT MAY 20 2006

TNC039-077-210252-
DECATUR TN-HENDERSON TN-
942 PM CDT SAT MAY 20 2006

...THE FLASH FLOOD WARNING FOR HENDERSON AND DECATUR COUNTIES EXPIRES
AT 945 PM CDT...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3571 8802 3539 8799 3543 8836 3549 8837
      3556 8841 3567 8841

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:49 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 20, 2:49 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT MAY 20 2006

.DISCUSSION...

RAIN SHOWERS ARE BEGINNING TO MOVE BACK INTO THE FORECAST AREA
THIS AFTERNOON FROM THE NORTH. FRONTAL BOUNDARY HAS SHIFTED A
LITTLE TO THE SOUTH. FOR MOST LOCATIONS THE FRONT APPEARS NOT TO
BE A FACTOR AS TEMPERATURES ARE IN THE MID 80S TO LOWER 90S WITH
COOLER READING ACROSS EXTREME NORTHERN SECTIONS OF THE FORECAST
AREA. SCATTERED SHOWERS SHOULD MOVE INTO MAINLY NORTHERN AND
EASTERN SECTIONS OF THE FORECAST AREA TONIGHT. THUNDERSTORM
DEVELOPMENT HAS BEEN SLOW TO OCCUR DUE TO CAPPING ALOFT BUT THE
CAP SHOULD SLOWLY ERODE TONIGHT LEAVING A POSSIBILITY OF
THUNDERSTORMS. WITH A WARM AND HUMID ENVIRONMENT AS WELL CANT
RULE OUT AN ISOLATED SEVERE THUNDERSTORM AS WELL.

FRONTAL BOUNDARY IS NOT EXPECTED TOO MOVE MUCH ON SUNDAY SO WILL
SEE ANOTHER DAY WITH A THREAT OF SHOWERS AND THUNDERSTORMS. SPC
HAS MOST OF THE NORTHERN HALF OF THE FORECAST AREA IN A SLIGHT
RISK FOR SUNDAY AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.
RAIN THREAT WILL CONTINUE INTO SUNDAY NIGHT AND MONDAY AS FRONTAL
BOUNDARY STILL CLOSE TO THE REGION.

BY MONDAY NIGHT...UPPER LEVEL RIDGE BEGIN TO DEVELOP OVER THE
CENTRAL PLAINS WHICH SHOULD HELP MOVE FRONT AWAY FROM THE REGION
AND KEEP THINGS DRY FOR A COUPLE OF DAYS. IT APPEARS THAT THE
RIDGE MAY BE SHORT LIVED AS AN UPPER LEVEL LOW WILL CLIMB OVER THE
RIDGE AND BRING UNSETTLED WEATHER BACK IN THE REGION BEGINNING
LATE WEDNESDAY NIGHT AND CONTINUING THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  88  68  85 /  30  20  20  20
MKL  66  85  62  81 /  40  40  30  20
JBR  67  88  64  83 /  40  30  30  20
TUP  66  88  65  86 /  20  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 4:55 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
455 AM CDT SAT MAY 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
455 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE NORTHERN
HALF OF THE MIDSOUTH. THE SLIGHT RISK AREA IS ROUGHLY ALONG AND
NORTH OF THE TENNESSEE AND MISSISSIPPI BORDER TO FORREST CITY
LINE. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL BOUNDARY
AND WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY FOR ALL OF
THE MIDSOUTH. A STALLED FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCES
WILL PRODUCE A CHANCE OF SEVERE STORMS. THE THREAT FROM STORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
THIS EVENING AND AGAIN ON SUNDAY.

In the hours before

Local storm report, May 20, 6:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
646 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

&&

JFB
Local storm report, May 20, 7:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0708 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/20/2006  E0.75 INCH       HENDERSON          TN   EMERGENCY MNGR

&&

JFB
Local storm report, May 20, 7:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
714 PM CDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E0.88 INCH       HENDERSON          TN   AMATEUR RADIO

0644 PM     HAIL             LEXINGTON               35.65N 88.39W
05/20/2006  E1.75 INCH       HENDERSON          TN   PUBLIC

            GOLF BALL SIZE HAIL REPORTED

0708 PM     HAIL             SCOTTS HILL             35.52N 88.25W
05/20/2006  E0.75 INCH       HENDERSON          TN   EMERGENCY MNGR

0713 PM     HAIL             REAGAN                  35.52N 88.35W
05/20/2006  M0.88 INCH       HENDERSON          TN   EMERGENCY MNGR

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:16 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson29 min
May 20, 7:43 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson47 min
May 20, 8:56 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Weakley49 min
May 20, 9:35 PM CDTSevere Thunderstorm WarningMEGLake25 min
May 20, 9:40 PM CDTSevere Thunderstorm WarningMEGCarroll, Henderson50 min
May 20, 9:53 PM CDTSevere Thunderstorm WarningMEGObion37 min
May 20, 10:05 PM CDTSevere Thunderstorm WarningMEGDecatur40 min
May 20, 10:27 PM CDTSevere Thunderstorm WarningMEGWeakley33 min
May 21, 12:31 AM CDTSevere Thunderstorm WarningMEGLake, Obion29 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson45 min
May 21, 5:31 PM CDTSevere Thunderstorm WarningMEGLauderdale44 min
May 21, 5:36 PM CDTSevere Thunderstorm WarningMEGMadison39 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningMEGChester, Henderson31 min
May 21, 6:11 PM CDTSevere Thunderstorm WarningMEGMadison41 min
May 21, 6:18 PM CDTFlash Flood WarningMEGDecatur, Henderson3 hr
May 21, 6:29 PM CDTSevere Thunderstorm WarningMEGHenderson46 min
May 21, 6:38 PM CDTSevere Thunderstorm WarningMEGChester42 min
May 21, 6:44 PM CDTFlash Flood WarningMEGMadison2 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.